Although apalutamide (Erleada) is a common and safe treatment, patients with prostate cancer who take this drug are still at risk for dermatologic adverse events.
To investigate the severity and prevalence of this specific adverse event, Mario E. Lacouture, MD, and investigators conducted a study that will help to manage and counsel patients with prostate cancer in the future, especially with the expanded approval of apalutamide in this space.1 Lacouture is a dermatologist at Memorial Sloan Kettering Cancer Center in New York, New York.
Please discuss the background for this study.
We were very interested in adverse events related to apalutamide, as many patients are referred to us in oncodermatology at Memorial Sloan Kettering Cancer Center [(MSK)] for the appearance of these dermatologic adverse events that may affect quality of life, or dose intensity of therapy. We identified that these toxicities appear suddenly and were limiting dosing of these patients. We found that there was little data published on this topic, so we decided to analyze a cohort of patients treated at MSK.
What were the notable findings? Were any of them surprising to you or your co-authors?
We analyzed 300 patients treated at MSK with apalutamide. We found that, consistent with data from the SPARTAN [(NCT01946204)] and TITAN [(NCT02489318)] trials,2-3 approximately [one] third of these patients developed dermatologic adverse events. Most notably, [they developed rashes], but we also identified that more than 20% developed very dry skin, which may also lead to its own set of symptoms, such as pruritis. What was interesting about this is that the majority of patients were able to stay on the dose of the apalutamide, and only about 1 out of 20 patients needed to have the drug discontinued because of an adverse event.
What is the take-home message for the practicing urologist?
The take-home message of our research, in more than 300 patients treated with apalutamide at MSK in collaboration with our oncology colleagues, is that the majority of patients that develop a rash on apalutamide can be treated with topical or systemic corticosteroids and antihistamines. And following a dose interruption and rechallenge, the majority of these patients can stay on therapy.
Is there anything else you feel our audience should know about this topic?
It’s understandable that there are so many issues that are going on in the daily lives of our patients and [in] caring for these patients. So, hopefully, these findings will help alleviate some of the concerns about dermatological adverse events [related] to the AR inhibitor apalutamide. As has been shown, although [patients] may develop a rash, which can be grade 3 in about 10% of cases, after the rash is treated and the patients are rechallenged with the drug, [the majority of these patients] can continue receiving therapy and only a minority of patients really need to have their drug discontinued because of this adverse event.
1. Pan A, Reingold RE, Zhao JL, et al. Dermatologic adverse events in prostate cancer patients treated with androgen receptor inhibitor apalutamide. J Urol. Published online January 12, 2022.doi:10.1097/JU.0000000000002425
2. A study of apalutamide (ARN-509) in men with non-metastatic castration-resistant prostate cancer (SPARTAN). ClinicalTrials.gov. Updated January 28, 2022. Accessed February 1, 2022. https://clinicaltrials.gov/ct2/show/NCT01946204
3. A study of apalutamide (JNJ-56021927, ARN-509)plus androgen deprivation therapy (ADT) versus ADT in participants with mHSPC (TITAN). ClinicalTrials.gov. Updated January 28, 2022. Accessed February 1, 2022. https://clinicaltrials.gov/ct2/show/NCT02489318